MAUDE Adverse Event Report: MEDOS INTERNATIONAL SARL PRESIDIO 18 CERE 11MMX37CM; NEUROVASCULAR EMBOLIZATION DEVICE

MEDOS INTERNATIONAL SARL PRESIDIO 18 CERE 11MMX37CM; NEUROVASCULAR EMBOLIZATION DEVICE
Model Number PC4181137-30
Medical Device Problem Codes Material Separation (1562); Difficult to Advance (2920)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/08/2021
Type of Reportable Event Malfunction
Event or Problem Description
As reported by the field, during a stent-assisted embolization of the right internal carotid artery, a competitor¿s microcatheter (mc) was at target position.A presidio 18 cere 11mmx37cm coil (pc418113730, 30399458) was delivered to the microcatheter and partially arrived at aneurysm.The physician tried to retract the coil ¿a little¿ for adjusting its position, but felt resistance.The physician then decided to continue to fill the aneurysm with the remaining coil, however, the coil was difficult to advance anymore.After several attempts, the coil ¿broke¿, one part of the coil that was originally inside the aneurysm remained while the other part of the coil outside the aneurysm was removed.The physician filled the aneurysm with another coil and the surgery was completed.There was no patient injury report.Returned medical imaging was reviewed by a neurointerventionalist.The assessment reads as follows: "the event description provided by the physician indicates the coil did not respond which can be due to premature detachment or coil stretching.The conditions of premature detachment or coil stretching are described in literature and known to occur in = 2,5% of cases and are not specific to coil type or manufacturer.Typical causes include but are not limited to angulation of the microcatheter, obstructed exit of the microcatheter, inadvertent movement of the microcatheter, device failure.The image provided shows a pcom aneurysm largely filled with coils and a microcatheter with a partially detached/stretched coil visible in the internal carotid artery.The angle of the microcatheter when entering the aneurysm cannot be assessed.Based on the image provided the underlying cause/s for the event cannot be determined with certainty.".
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Information regarding patient weight, height, medical history, race, and ethnicity was not reported.Procode: krd/hcg initial reporter phone: (b)(6).The device is available to be returned for evaluation and testing.However, it has not been received to date as indicated as ¿other¿ in this section as the reason for non-evaluation.If the device returns, a device investigation will be performed.A manufacturing record evaluation (mre) was performed for the finished device 30399458 number, and no non-conformance's related to the malfunction were identified.A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).The product has been returned for evaluation and testing; however, the engineering evaluation has not been completed.A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Updated section on this medwatch report: b4, g3, g6, h2, h3, h6 and h10.A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.Complaint conclusion: as reported by the field, during a stent-assisted embolization of the right internal carotid artery, a competitor¿s microcatheter (mc) was at target position.A presidio 18 cere 11mmx37cm coil ((b)(4)) was delivered to the microcatheter and partially arrived at aneurysm.The physician tried to retract the coil ¿a little¿ for adjusting its position but felt resistance.The physician then decided to continue to fill the aneurysm with the remaining coil, however, the coil was difficult to advance anymore.After several attempts, the coil ¿broke¿, one part of the coil that was originally inside the aneurysm remained while the other part of the coil outside the aneurysm was removed.The physician filled the aneurysm with another coil and the surgery was completed.There was no patient injury report.Additional information received indicated that no other coils had been advanced through the same microcatheter.There was no loss of cerebral target position.The microcatheter did not become damaged during manipulation of the coil or noticed to be damaged upon removal from the patient.There was nothing noted to be obstructing the microcatheter.A continuous flush on the microcatheter was maintained.There was no blood flow restriction/reduction as a result of the event.It was confirmed that the coil did separate into two pieces.There was no prolongation of the procedure due to the event.Returned medical imaging was reviewed by a neurointerventionalist.The assessment reads as follows: "the event description provided by the physician indicates the coil did not respond which can be due to premature detachment or coil stretching.The conditions of premature detachment or coil stretching are described in literature and known to occur in = 2,5% of cases and are not specific to coil type or manufacturer.Typical causes include but are not limited to 1) angulation of the microcatheter, 2) obstructed exit of the microcatheter, 3) inadvertent movement of the microcatheter, 4) device failure.The image provided shows a pcom aneurysm largely filled with coils and a microcatheter with a partially detached/stretched coil visible in the internal carotid artery.The angle of the microcatheter when entering the aneurysm cannot be assessed.Based on the image provided the underlying cause/s for the event cannot be determined with certainty." a non-sterile presidio 18 cere 11mmx37cm and a non-jnj microcatheter were received for analysis.Complaint device was inspected, and it was found that embolic coil was not attached.No damages were observed at core wire and introducer.The device was inspected under a microscope, and rh was observed burned.A lab sample guidewire was introduced from the hub in the non-jnj microcatheter.Device was dissected in the area where the guidewire stopped, and embolic coil was found stuck inside the device.On the proximal side of the dissection head piece was observed.Embolic coil near the headpiece was observed stretched.Additionally, dissection was performed on the distal section.During dissection part of the microcatheter was cut to obtain better access to the lumen, however embolic coil was cut unintentionally.Remaining embolic coil was taken out of the cut microcatheter and the distal bead of the embolic coil was found.A manufacturing record evaluation was performed, and no non-conformances related to the complaint were found during the review.Cerenovus conducted a failure analysis on the returned device.Visual analysis of the complaint device revealed that embolic coil was detached from the device.Microscopic inspection showed rh was burned.Per event description, lab sample guidewire was introduced into the microcatheter received with complaint device and embolic coil was found stuck inside.Dissection was performed and distal bead and headpiece of the embolic coil were found inside the microcatheter.Embolic coil portion observed near the head piece was found stretched.Although the failure could not be replicated due to the conditions encountered in the device, the damages described above could be the result of maneuvering and excessive force applied during the advancement or retrieval of the coil.Therefore, customer complaint regarding the friction was confirmed.Separation of the coil in the patient could not be confirmed due the findings obtained suggest that embolic coil is inside the microcatheter and there were no separated pieces left behind.A manufacturing record evaluation was performed, and no non-conformances related to the complaint were found during the review.It should be noted that product failure could be caused by multiple factors.The instructions for use (ifu) contains the following recommendations: ¿ do not fasten the rhv valve too tightly around the introducer sheath since excessive pressure may cause damage to the introducer sheath and/or the microcoil as it is advanced into the infusion microcatheter.Additionally, if the introducer tip and microcatheter hub are misaligned, damage may occur to the microcoil as it passes through this transition.¿ if unusual friction is noticed during advancement or retraction of the microcoil system, verify the locking mechanism, or clear tab is unlocked and pulled out from the resheathing tool approximately 1 in (2-3 cm).¿ if unusual friction is noticed during advancement or retraction of the microcoil system through the introducer, open the rhv main valve, and partially withdraw the distal end of the introducer to expose its tip within the rhv.Tighten the rhv main valve and flush the y-connector of the rhv with sterile saline and verify that fluid exits the slit in the clear portion of the introducer.After flushing, reinsert the introducer into the infusion catheter hub as described in ¿microcoil placement¿ section above.¿ if unusual friction is still noticed during advancement or retraction of the microcoil system, verify flush lines are open and properly pressurized.Then slowly withdraw the entire microcoil system and examine for damage.Replace it with a new microcoil system.If friction still exists, withdraw and examine the delivery catheter system.Assignment of root cause for the events remains speculative and inconclusive, based on the limited information provided and the evidence presented by the returned device; however, it is possible that clinical and procedural factors, including device manipulation and device interaction, may have contributed to the reported failures and damages on the returned system.As part of the cerenovus quality process, all devices are manufactured, inspected, and released to approved specifications.As part of the post market surveillance program, information from this complaint is trended to identify statistical signals for consideration of further correction action.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.
 
Additional Manufacturer Narrative
Product complaint#: (b)(4).Section b5: additional information received indicated that no other coils had been advanced through the same microcatheter.There was no loss of cerebral target position.The microcatheter did not become damaged during manipulation of the coil or noticed to be damaged upon removal from the patient.There was nothing noted to be obstructing the microcatheter.A continuous flush on the microcatheter was maintained.There was no blood flow restriction/reduction as a result of the event.It was confirmed that the coil did separate into two pieces.There was no prolongation of the procedure due to the event.A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.

Brand Name
PRESIDIO 18 CERE 11MMX37CM
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
MEDOS INTERNATIONAL SARL
chemin-blanc 38
le locle neuchatel CH-24 00
SZ  CH-2400
Manufacturer (Section G)
CODMAN & SHURTLEFF, INC. (FREMONT)
47709 fremont blvd
fremont CA 94538
Manufacturer Contact
gabriel alfageme
31 technology dr
irvine, CA 92618
9497898687
MDR Report Key12932811
Report Number3008114965-2021-00612
Device Sequence Number11979382
Product Code HCG
UDI-Device Identifier00878528003236
UDI-Public00878528003236
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K002056
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 01/27/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2025
Device Model NumberPC4181137-30
Device Catalogue NumberPC418113730
Device Lot Number30399458
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/10/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/10/2021
Supplement Date Received by Manufacturer12/10/2021
12/21/2021
01/26/2022
Initial Report FDA Received Date12/06/2021
Supplement Report FDA Received Date12/16/2021
01/11/2022
01/27/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/29/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNSPECIFIED MICROCATHETER.
Patient Age63 YR
Patient SexFemale